Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 48, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 17, 1997, 6:37 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 17, 1997, 6:37 PM EDT (22:37 UTC)
- Expired
- Jun 17, 1997, 7:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Bryan County, GA, Liberty County, GA
The radar
The Charleston,SC radar (KCLX), 91 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 6:55 PM EDT | Thunderstorm Wind 50 | Midway, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1819 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
734 WUUS1 KCHS 172237 RRA SVRCHS GAC029-179-172315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 637 PM EDT TUE JUN 17 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN GEORGIA ...BRYAN COUNTY...LIBERTY COUNTY A THUNDERSTORM HAD QUICKLY INTENSIFIED AT 630 PM NEAR FORT STEWART. THIS STORM WILL PRODUCE DAMAGING WINDS...TORRENTIAL RAIN AND HAIL AS IT MOVES NORTHEAST AT 30 MPH. IT WILL TRACK JUST NORTH AND NORTHEAST OF HINESVILLE AND FLEMINGTON...TO REACH NEAR RICHMOND HILL BY 650 PM. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:15 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jun 17, 2:15 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 215 PM EDT TUE JUN 17 1997 5H S/W IN MID-MS VLLY THIS EVE MOVES INTO NE THRU 12Z THU. SFC LOW PRES ALSO MOVES INTO NE THRU 48 HRS. AMS WILL CHANGE LITTLE DURING THE NEXT TWO DAYS WITH MOST OF THE ACTIVE WX W AND N OF THE AREA WITH THE AHEAD OF THE VORT CENTER. NGM AND AVN MOS SPLIT ON BEST CHC FOR POPS THE NEXT TWO DAYS...APPRS 20/30 POP WARRANTED FOR MAINLY AFTN/EVE TSTM ACTIVITY. CWF...BNDRY LYR WINDS OF 20-25 KTS AND 850 WINDS OF ARND 30 KTS PICK UP LT WED AND WED NIGHT. SCA MAY BE NEEDED BY WED NIGHT BUT WE HAVE A FEW MORE MODEL RUNS TO PONDER BEFORE THAT DECISION NEEDS TO BE MADE. .S CST... .TONIGHT...PARTLY CLOUDY. A 30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM MAINLY BEFORE MIDNIGHT. LOW IN THE MID 70S. SOUTHWEST WIND 10 MPH. .WEDNESDAY...PARTLY SUNNY WITH A 30 PERCENT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS. HIGH IN THE UPPER 80S COAST TO THE LOWER 90S INLAND. WEST WIND 15 MPH BECOMING SOUTHWEST IN THE AFTERNOON. .WEDNESDAY NIGHT...MOSTLY CLOUDY A 30 PERCENT CHANCE OF SHOWERS AND TSTMS. LOW IN THE MID 70S. .THURSDAY...PARTLY CLOUDY WITH A 30 PERCENT CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM. HIGH AROUND 90. .CWF... .TONIGHT...SW WIND 15 KT. SEAS 3 FT. SCTRD SHWRS AND TSTMS (ALL 4 PDS) .WED...SW WIND INCR TO 20 KT. SEAS 4 FT. .WED NIGHT...SW WIND 20 KT BECMG W 25 KT. SEAS 5 FT. .THU...W WIND 20 KT. SEAS 4 FT. CHS ARPT 74/91/73/91 3332 DNTN CHS 76/88/75/90 SAV ARPT 74/92/74/92 3332 VOLKMER
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 6:19 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 26 min |
| Jun 17, 6:50 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.